Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Raleigh, NC

June 9, 2005Moore County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 9, 2005, 5:28 PM EDT for Moore County, North Carolina. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 5:28 PM EDT (21:28 UTC)
Expired
Jun 9, 2005, 7:00 PM EDT
In force
92 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:33 PM EDTFLASH FLOOD5 S Robbins, NCMT. CARMEL ROAD BEING CLOSED DUE TO HIGH WATER FROM CREEK OVERFLOWING BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 092128
FFWRAH
NCC125-092300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROBBINS AND
  ZION GROVE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP VEHICLES OFF THE ROAD. DONT DROWN...TURN AROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3524 7967 3526 7945 3547 7952 3546 7975

$$

TDP
3 follow-up statements
000 
WGUS72 KRAH 092146
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT THU JUN 9 2005

NCC125-092300-
MOORE NC-
544 PM EDT THU JUN 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM EDT FOR CENTRAL MOORE
COUNTY...

AT 543 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE 
SPRINGS...ROBBINS AND ZION GROVE...AS WELL AS HIGHWAY 211.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. SOME CREEKS AND STREAMS AFFECTED INCLUDE BUT ARE 
NOT LIMITED TO DROWNING CREEK...MILL CREEK...WET CREEK...JACKSON 
CREEK AND RICHLAND CREEK. COUNTRY ROADS AND FARMLAND ALONG THE BANKS 
OF CREEKS AND STREAMS MAY EXPERIENCE FLOODING AS WELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3524 7967 3526 7945 3547 7952 3546 7975

$$

TDP
000 
WGUS72 KRAH 092203
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT THU JUN 9 2005

NCC125-092300-
MOORE NC-
601 PM EDT THU JUN 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM EDT FOR WESTERN MOORE
COUNTY...

AT 600 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE 
SPRINGS...ROBBINS AND ZION GROVE.

DOPPLER RADAR ESTIMATES UP TO FOUR INCHES OF RAINFALL HAVE FALLEN 
SINCE 5 PM.  EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS. SOME CREEKS AND STREAMS 
AFFECTED INCLUDE BUT ARE NOT LIMITED TO DROWNING CREEK...MILL 
CREEK...WET CREEK...JACKSON CREEK AND RICHLAND CREEK. COUNTRY ROADS 
AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS MAY EXPERIENCE 
FLOODING AS WELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3515 7959 3517 7942 3547 7952 3546 7975
      3532 7972 3523 7968

$$

TDP
000 
WGUS72 KRAH 092259
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT THU JUN 9 2005

NCC125-092300-
MOORE NC-
655 PM EDT THU JUN 9 2005

...A FLASH FLOOD WARNING EXPIRES AT 700 PM EDT FOR MOORE COUNTY...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAS DIMINISHED OVER THE WESTERN HALF OF MOORE 
COUNTY. RADAR ESTIMATES OF AROUND 4 INCHES OF RAIN FELL NEAR EAGLE 
SPRINGS. 

COUNTY OFFICIALS REPORT WATER COVERING NUMEROUS ROADS BUT ROADS WERE 
STILL PASSABLE. MT CARMEL ROAD SOUTH OF ROBBINS WAS STILL CLOSED DUE 
TO HIGH WATER.

WHILE THE HEAVY RAIN HAS ENDED...IT WILL TAKE ANOTHER HOUR OR SO FOR 
CREEKS AND STREAMS TO SUBSIDE. TO REPORT FLOODING...HAVE THE NEAREST 
LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3515 7959 3517 7942 3547 7952 3546 7975
      3532 7972 3523 7968

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:30 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 9, 2:30 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT THU JUN 9 2005

.SHORT TERM (THROUGH MONDAY)...AREAS OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON WILL CONTINUE INTO THE EVENING BUT GIVEN LACK OF
INSTABILITY AND DYNAMICS SHOWERS AND THUNDERSTORMS WILL TAPER OFF
SHORTLY AFTER SUNSET WITH LOSS OF HEATING. ANOTHER MILD NIGHT IS IN
STORE WITH WARM DWPTS THUS SOME PATCHY FOG CAN BE EXPECTED ONCE
AGAIN FRIDAY MORNING. FOG SHOULD BURN OFF RATHER QUICKLY BY 8 TO 9
AM.

AREA WILL REMAIN UNDER THE STRONG INFLUENCES OF THE BERMUDA HIGH AND
UPPER RIDGE ANCHORED OFFSHORE THROUGH AT LEAST SATURDAY. MODELS ARE
CONSISTENT BUILDING THE RIDGE IN FROM THE EAST FRIDAY.  WE SHOULD
STILL SEE SCATTERED SHOWERS AND A FEW THUNDERSTORMS FRIDAY BUT
ACTIVITY SHOULD BE MORE LIMITED THAN TODAY. BETTER CHANCE FOR
SHOWER AND THUNDERSTORM ACTIVITY FRIDAY MIGHT BE WEST OF US1 TO THE
TRIAD. SHOWER ACTIVITY FRIDAY AFTERNOON WILL DIE OFF FRIDAY NIGHT.

SATURDAY AND SUNDAY...SATURDAY SHOULD BE JUST PARTLY CLOUDY AND WILL
NOT MENTION ANY CHANCE OF RAIN FOR NOW AS MODELS SUGGEST LIMITED
DEEP MOISTURE AND PLACE THE ENTIRE REGION UNDER THE STRONG BERMUDA
RIDGE. RATHER WARM AND HUMID CONDITIONS CAN BE EXPECTED SATURDAY
GIVEN TROPICAL NATURE OF THE AIRMASS. THE SUNDAY AND MONDAY FORECAST
WILL START TO DEPEND ON THE EVENTUAL TRACK OF TS ARLENE.

CANADIAN...ECMWF...GFS AND NAM ALL IN RATHER GOOD AGRMT TAKING THE
SYSTEM INTO THE CENTRAL GULF COAST AND THEN INTO TENN. IF THE
SYSTEMS TRACKS THIS FAR WEST CENTRAL NC WILL NOT SEE ANY ENHANCED
PRECIPITATION. SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY WOULD
REMAIN RATHER SCATTERED ACROSS THE ENTIRE AREA WITH SOUTHEAST FLOW.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
BOTH SUNDAY AND MONDAY. WILL MONITOR FORECAST TRACK OF TS ARLENE AND
ANY CHANGES TO THE FORECAST FOR LATE THIS WEEK AND EARLY NEXT WEEK
WILL DEPEND ON THE FORECAST TRACK.

&&

.LONG TERM (MONDAY NIGHT THROUGH THURSDAY)...
BERMUDA HIGH STARTS TO BREAK DOWN AND SHIFT EAST TUESDAY AND
WEDNESDAY WITH AN INCREASING RISK OF SHOWERS AND THUNDERSTORMS EACH
DAY. A WEAK FRONT WILL THREATEN TO MOVE INTO THE AREA LATE WEDNESDAY
INTO EARLY THURSDAY. EXPECT WARM TEMPS IN THE UPPER 80S TO LOWER 90S
TUESDAY AND WEDNESDAY AHEAD OF THE FRONT. THE FRONT COULD PUSH
THROUGH THE AREA AS EARLY AS THURSDAY MORNING BRINGING SOME DRIER
AIR TO THE AREA LATE NEXT WEEK.

&&

.AVIATION...
CONVECTIVE ACTIVITY WILL QUICKLY SUBSIDE WITH SUNSET TONIGHT WITH
ONLY A FEW CELLS PERSISTING INTO THE LATE EVENING. FOG AND LOW
CLOUDS WILL DEVELOP OVER THE AREA AGAIN TONIGHT BUT EXPECT
VISIBILITIES TO GENERALLY BE HIGHER AND NOT RESTRICTED FOR THE
DURATIONS EXPERIENCED WEDNESDAY NIGHT. CEILINGS LIFTING TO MVFR A
FEW HOURS AFTER SUNSET AND VFR FOR THE REMAINDER OF THE PERIOD.
EXPECT A DELAY IN CONVECTIVE ACTIVITY INITIATION FRIDAY AND HAVE
OMITTED CONVECTION FROM THE END OF THIS TAF PERIOD. &&

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JO/RH
Hazardous weather outlook, Jun 9, 5:24 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
524 AM EDT THU JUN 9 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100921-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
524 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

WARM AND MOIST AIR LINGERING OVER CENTRAL NORTH CAROLINA WILL ALLOW
FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING. THIS ACTIVITY WILL BE MORE LIKELY IN THE
NORTHWEST AND SOUTHEAST PIEDMONTS. THE STORMS WILL BE SLOW MOVING AND
MAY PRODUCE RAINFALL RATES OF UP TO TWO INCHES PER HOUR. RAIN THIS
HEAVY MAY PRODUCE LOCALIZED FLOODING...MAINLY IN URBANIZED AREAS.
SOME LOCATIONS WHICH COULD BE AFFECTED INCLUDE THE
TRIAD...LEXINGTON...ASHEBORO...TROY... ROCKINGHAM...ALBEMARLE AND
WADESBORO.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY LATE IN THE DAY...ARE
EXPECTED THROUGH THE PERIOD. NO ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 100 PM TODAY...PARTICULARLY IN
THE TRIAD.

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.